Hail, Osborne
- When
- May 19, 12:58 AM CST
- Where
- Osborne County, Osborne
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -98.700
Following a short stretch of dry days centered around mid-month, an abrupt transition to a very wet and stormy 24-hour period commenced in North Central Kansas during the early morning hours of Thursday the 19th, followed by a separate, more significant event focused from the evening of the 19th into the early morning hours of the 20th. Although heavy rainfall and flooding was the main story, a…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Following a short stretch of dry days centered around mid-month, an abrupt transition to a very wet and stormy 24-hour period commenced in North Central Kansas during the early morning hours of Thursday the 19th, followed by a separate, more significant event focused from the evening of the 19th into the early morning hours of the 20th. Although heavy rainfall and flooding was the main story, a brief EF0 tornado touched down on the edge of the Natoma city limits in Osborne County during the evening, with minor damage reported.
The initial wave of strong storms early on the 19th blossomed shortly after midnight CDT, lifting north across the six-county area before moving out or weakening by 5 AM CDT. These storms formed within a classic nocturnal low level jet axis, in an environment featuring up to around 1500 J/kg most-unstable CAPE. Locally brief, but heavy downpours were the main result of these storms, along with a lone report of penny size hail in Osborne.
Following a break in the action that lasted most of the day, the mid-afternoon through overnight hours featured more significant rounds of strong to severe storms, which formed along and just north of a well-defined east-west oriented surface warm front. By mid afternoon, the mesoscale environment along the warm front had become quite supportive of severe weather, featuring around 1500 J/kg mixed-layer CAPE, 50-60 knots of deep-layer vertical wind shear, and 0-1 kilometer low-level shear of 20-30 knots. The first round of afternoon and evening storms affected locations mainly along and east of Highway 281 during the 4 PM to 730 PM CDT time frame. Despite the favorable proximity of the warm front, no tornadoes occurred with this initial round of afternoon storms despite the presence of an organized supercell in southern Osborne County.
The second round of strong to severe storms affected the area primarily between 8 PM and 1 AM CDT, before finally starting to exit east out of Jewell and Mitchell Counties. Other than the brief tornado at Natoma, additional heavy rainfall was the primary impact during this time. By daylight on the 20th, 24-hour rainfall totals of 2-4 inches were common across Smith, Osborne, Jewell and Mitchell Counties. A few of the highest measured rainfall amounts included 4.17 inches in southern Mitchell County, and 3.33 inches in Smith Center. Extensive lowland and small creek flooding resulted from this soaking, along with river flooding on the North Fork Solomon at Portis, and White Rock Creek near Burr Oak. The gauge at Portis crested 5.37 feet above flood stage on the evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 11:17 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1217 AM CDT THU MAY 19 2011 .AVIATION...06Z TAF. LOTS OF AVIATION CONCERNS DURING THE TAF PERIOD. A LINE OF TSTMS HAS DEVELOPED IN NC KANSAS AND WITH AN INCREASING LLVL JET TONIGHT...THE CONVECTION WILL SPREAD NORTH INTO KGRI PRIOR TO DAYBREAK. WINDS WILL BE GUSTY FM AN EASTERLY DIRECTION WITH GUSTS NEAR 25KTS EXPECTED STARTING OVERNIGHT AND LASTING INTO THURSDAY. LIFR CIGS WILL WORK THEIR WAY NORTH IN INCREASING LLVL MOISTURE AND WHEN TSTMS ARE NOT AROUND...AREAS OF DRIZZLE LOOK PROMISING. VSBYS WILL BE REDUCED FM CONVECTION AND IN FOG/DRIZZLE WITH IFR VSBYS FOR THE MOST PART. HAVE DROPPED THUNDER MENTION FOR A FEW HOURS THURSDAY AFTN BUT BROUGHT THUNDER BACK IN LATER IN THE EVENING WITH NEXT ROUND OF CONVECTION DEVELOPING. STRONG TO SEVERE STORMS MAY DEVELOP TONIGHT WITH CHCS FOR SEVERE WEATHER CONTINUING ON THURSDAY. && .PREV DISCUSSION... /ISSUED 943 PM CDT WED MAY 18 2011/ UPDATE...PRIMARY UPDATE WAS TO DELAY THE ONSET OF PRECIPITATION FOR MOST AREAS UNTIL AFTER MIDNIGHT. IN FACT...AREAS NORTH OF INTERSTATE 80 MAY SEE LITTLE MORE THAN SPRINKLES UNTIL AROUND DAYBREAK TOMORROW. THE LOW LEVEL JET SHOULD HELP TO FIRE THUNDERSTORMS UP AFTER MIDNIGHT ACROSS NORTHERN KANSAS. THESE THUNDERSTORMS WILL THEN TRACK NORTH INTO SOUTHERN NEBRASKA BUT MAY NOT REACH OUR NORTHERN MOST ZONES LIKE GENOA AND ORD UNTIL AFTER DAYBREAK OR POSSIBLY EVEN MID MORNING. ELEVATED INSTABILITY WILL INCREASE OVERNIGHT ACROSS KANSAS. THERE IS STILL THE POTENTIAL FOR A FEW MARGINALLY SEVERE THUNDERSTORMS DURING THE PRE DAWN HOURS PRIMARILY OVER KANSAS WITH MUCAPE VALUES AS HIGH AS 1000 TO 1500 J/KG. MUCAPE VALUES WILL FALL OFF QUICKLY FURTHER NORTH OVER NEBRASKA...TO LESS THAN 500 J/KG FOR AREAS NORTH OF I-80 PRIOR TO DAWN. PREV DISCUSSION... /ISSUED 347 PM CDT WED MAY 18 2011/ SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. THE MAIN CONCERNS OVER THE NEXT COUPLE OF DAYS WILL BE THE CHANCE OF RAIN...ALONG WITH SEVERE WEATHER POSSIBILITIES. KUEX WSR-88D THIS AFTERNOON CONTINUES TO SHOW A FEW SHOWERS MOVING ACROSS FAR NORTHERN PARTS OF THE FORECAST AREA...WITH POSSIBLY A LITTLE BIT OF DRIZZLE IN THE SOUTH AND WEST. MID AFTERNOON MSAS SURFACE ANALYSIS PLACED A RIDGE ACROSS THE MID AND UPPER MISSISSIPPI RIVER VALLEY AREA...WHILE A TROUGH WAS LOCATED FROM NORTHERN TEXAS INTO PARTS OF SOUTHERN COLORADO. FOR TONIGHT INTO EARLY THURSDAY MORNING...ISENTROPIC LIFT IS AGAIN EXPECTED TO INCREASE AND SPREAD ACROSS THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST. THIS WILL BRING MORE RAIN CHANCES TO THE REGION...WITH THE MORE ORGANIZED AREA OF PRECIPITATION EXPECTED OVERNIGHT AS THE ISENTROPIC LIFT IS MAXIMIZED. THE LOW LEVEL JET WILL ALSO INCREASE THIS EVENING...AND BY 06Z SHOULD BE FOCUSED INTO NORTH CENTRAL KANSAS. INSTABILITY IS RATHER LIMITED INITIALLY...HOWEVER AS THE NIGHT PROGRESSES AND MOISTURE IS DRAWN NORTH...MUCAPE VALUES RISE INTO THE 1000-1500 J/KG RANGE ACROSS THE SOUTH. THIS COULD BRING A FEW STRONG...TO PERHAPS SEVERE STORMS LATE TONIGHT ACROSS NORTH CENTRAL KANSAS...WITH THE PRIMARY CONCERN BEING HAIL TO THE SIZE OF QUARTERS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY...THOUGH THE BETTER CHANCES DURING THE MORNING SHOULD GRADUALLY SHIFT NORTH INTO PARTS OF CENTRAL NEBRASKA. WINDS COULD ALSO BE A CONCERN EARLY IN THE DAY WITH THE LATEST GFS NUMERICAL GUIDANCE SUGGESTING WIND ADVISORY LEVEL SPEEDS IN WESTERN PORTIONS OF THE FORECAST AREA. THE NAM ALSO SHOWS BREEZY CONDITIONS...BUT IS NOT AS STRONG AS THE GFS...AND THIS APPEARS TO STEM FROM DIFFERENCES IN THEIR HANDLING OF THE SURFACE LOW POSITION. THE GFS PLACES THE LOW IN EASTERN COLORADO...WHILE THE NAM HAS IT IN SOUTHWEST KANSAS. THE SREF/GEM AND ECMWF ARE MORE SUPPORTIVE OF THE NAM POSITION...SO WILL FOLLOW THAT GO BREEZY/WINDY IN THE GRIDS...BUT NOT CARRY ADVISORY LEVEL SPEEDS. THE CONCERN BY THURSDAY AFTERNOON WILL SHIFT BACK TO THUNDERSTORMS. THE DRYLINE APPEARS TO LINE UP JUST WEST AND SOUTH OF THE FORECAST AREA BY MID AFTERNOON BEFORE MAKING A SURGE NORTH AND EAST BY LATE AFTERNOON. THIS HELPS BRING 0-1KM MLCAPE VALUES NEAR 1000 J/KG INTO THE FAR SOUTH BY LATE AFTERNOON WITH PLENTY OF DEEP LAYER SHEAR FOR A FEW SUPERCELLS. 0-1KM SHEAR VALUES INCREASE NEAR/JUST AHEAD OF THE DRYLINE...AND WILL CONTINUE TO MENTION ALL OF THE SEVERE WEATHER POSSIBILITIES INCLUDING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES...THOUGH THE MAIN TORNADO THREAT SHOULD BE CONFINED TO OUR NORTH CENTRAL KANSAS COUNTIES. THE LOW LEVEL JET AGAIN DEVELOPS THURSDAY EVENING WITH H85 WARM AIR ADVECTION / THETA-E ADVECTION ACROSS THE ENTIRE FORECAST AREA. THIS WILL LEAD TO MORE THUNDERSTORM CHANCES THROUGH THE NIGHT...THOUGH THE BETTER CHANCES MAY EVENTUALLY SHIFT NORTH AND EAST OF THE FORECAST AREA AS THE LOW LEVEL JET TURNS SOUTHWESTERLY AND THE AREA OF MORE ORGANIZED THETA-E ADVECTION EXITS. LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. PRIMARY FORECAST CONCERNS CONTINUE TO LIE WITH MULTIPLE PRECIPITATION CHANCES...SEVERE WEATHER EARLY ON IN THE PERIOD...AND TEMPERATURES. LOOKING AT THE FRIDAY AND SATURDAY TIMEFRAME...CWA CONTINUES TO FEEL THE EFFECT OF A UPPER LEVEL LOW PRESSURE SYSTEM SITUATED TO THE NORTHWEST...WHICH REMAINS VERY SLOW TO MOVE DUE TO A RIDGE AXIS EXTENDING FROM THE GULF UP INTO THE GREAT LAKES REGION BLOCKING THE PATTERN. MODELS HAVE COME INTO BETTER AGREEMENT /BUT SOME SLIGHT DIFFERENCES DO REMAIN/ WITH THE UPPER LEVEL PATTERN AT THE START OF THE PERIOD...SHOWING AT 12Z FRIDAY THE CENTER OF THE MAIN UPPER LEVEL LOW PRESSURE SYSTEM OVER ERN WY...BUT STILL VARY SOME ON WHETHER ITS CENTRAL/NRN PORTIONS OR IN THE SE CORNER. A 80-90KT JET CONTINUES TO STREAM INTO THE FROM THE SW...AND EXTENDING TO THE S/SW OF THE MAIN LOW IS A SHORTWAVE TROUGH AXIS WHICH WILL SWING UP OUT OF THE ROCKIES ONTO THE PLAINS THROUGH THE DAYTIME HOURS ON FRIDAY...EVENTUALLY PROVIDING A SPARK FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT LATER IN THE DAY AFTER SEEING A LULL IN THE ACTIVITY. AT THE SURFACE...LOW PRESSURE REMAINS NEAR THE CO/KS BORDER...AND WHILE MODELS CONTINUE TO VARY ON THE PLACEMENT/STRENGTH OF A SFC TROUGH AND WARM FRONT...THERE IS BETTER AGREEMENT REGARDING THE DEVELOPMENT/EASTWARD SHIFT OF THE DRYLINE INTO WRN PORTIONS OF THE CWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATER AFTERNOON/EVENING HOURS AS THE TROUGH AXIS SHIFT IN...AND SEVERE WEATHER CERTAINLY REMAINS A THREAT...WITH LOW AND DEEP LAYER SHEAR REMAINING GOOD...AND INSTABILITY NOSING INTO THE CWA IS ACTUALLY BETTER ACCORDING TO SOME MODEL OUTPUT. ALONG WITH THE HAIL/WIND THREAT...ISOLATED TORNADOES WILL ALSO BE A CONCERN WITH THE SFC BOUNDARIES REMAINING IN CLOSE PROXIMITY...SO WILL INSERT A MENTION IN THE HWO. DURING THE OVERNIGHT HOURS FRIDAY/INTO SATURDAY MORNING...THIS TROUGH AXIS CONTINUES TO SWING THROUGH THE REGION...AND ALONG WITH INCREASING LIFT FROM A 40ISH KT LLJ...EXPECTING ACTIVITY TO CONTINUE...ESPECIALLY ACROSS ROUGHLY THE EASTERN HALF OF THE CWA. GETTING INTO THE DAYTIME HOURS ON SATURDAY...SIMILAR TO FIRST THING FRIDAY...WHILE THERE COULD BE SOME LINGERING ACTIVITY...AM EXPECTED THE CWA TO SEE A BREAK IN THE ACTION FOR AT LEAST PART OF THE DAY. AS FAR AS THE UPPER LEVEL PATTERN GOES...WHILE THE MAIN LOW ITSELF HASNT MUCH A WHOLE HECK OF A LOT OF PROGRESS NORTH OR EAST...BUT IT MAKES A BIT...AND IS EXPECTED TO BE OVER WRN PORTIONS OF SD. CONFIDENCE IN THE FORECAST FOR SATURDAY IS LOWER...AS IT DEPENDS A LOT ON WHAT HAPPENS THE NEXT COUPLE OF DAYS. MODELS NOT IN TOO BAD OF AGREEMENT SHOWING YET ANOTHER SHORTWAVE TROUGH AXIS SWINGING AROUND THE BASE OF THE LOW...BRINGING ANOTHER CHANCE FOR PRECIPITATION. MAIN DIFFERENCES FOR SATURDAY IS THAT THE MAIN LIFTING MECHANISM WILL BE A TOUCH FURTHER NORTH...AND THE PRIMARY SFC FEATURES FURTHER EAST THAN ON FRIDAY. FOR THIS REASONS CONTINUED THE LOWER POPS...AND KEPT THEM CONFINED TO THE NORTHEASTERN HALF OR SO OF THE CWA. BUT BECAUSE OF THE FEATURES REMAINING CLOSE TO THE CWA...CANT COMPLETELY RULE OUT CHANCES FOR STRONG/SEVERE THUNDERSTORMS MAINLY ACROSS EASTERN AREAS...SO WILL KEEP MENTION GOING IN THE HWO. ANY ACTIVITY WHICH OCCURS SHOULD BE BRIEF AS IT CONTINUES SHIFTING NORTHEAST...AND DECIDED TO KEEP THE SATURDAY NIGHT TIMEFRAME DRY...CONSIDERING THE UNCERTAINTY OF WHETHER ANYTHING WILL EVEN HAPPEN. AM KEEPING THE SUNDAY/SUNDAY NIGHT TIMEFRAMES DRY AT THIS POINT WITH THE CWA SITTING IN THE WAKE OF THIS LATEST SYSTEM...BUT THE ACTIVE PATTERN LOOKS TO CONTINUE INTO EARLY/MID NEXT WEEK. HAVE POPS STARTING ON MONDAY AS LIFT BEGINNING TO INCREASE AS ENERGY ASSOCIATED WITH THE NEXT UPPER LEVEL LOW PRESSURE SYSTEM DIGGING ONTO THE WEST COAST AFFECTS THE PLAINS. CONFIDENCE IN THIS TIMEFRAME IS EVEN LOWER...AS SOME MORE NOTABLE DIFFERENCES ARISE BETWEEN MODEL SOLUTIONS AS WE GET THROUGH MONDAY AND INTO TUESDAY. TIMING LOOKS TO BE THE BIGGEST DIFFERENCE AT THIS POINT...BUT LOCATION AND WHETHER THIS IS A CLOSED/OPEN SYSTEM ISNT FAR BEHIND. BOTH THE ECMWF AND GFS SHOW THE CENTRAL/NORTHER PLAINS TAKING THE BRUNT OF THIS SYSTEM...SO DID RAISE POPS INTO THE CHANCE CATEGORY FOR TUES/TUESDAY NIGHT...BUT EXPECTED PLENTY OF ADJUSTMENTS WITH THIS STILL IN THE DAY 6/7 PERIODS. CONFIDENCE IN THE TEMPERATURE FORECAST THROUGH THE EXTENDED PERIOD DEFINITELY NOT ON THE HIGH SIDE WITH ALL OF THE PRECIPITATION CHANCES AND VARYING CLOUD COVER ACROSS THE CWA. IN GENERAL AM EXPECTING SUNDAY TO BE THE WARMEST DAY OVERALL WITH THE BEST CHANCE OF BEING DRY AND SEEING SOME SUN WITH HIGHS EXPECTED IN THE 70S/LOWER 80S...BUT THINK THAT FRIDAY/SATURDAY WILL END UP FAIRLY SIMILAR IN MANY AREAS. THE COOLER TEMPERATURES ARE EXPECTED IN THE MONDAY THROUGH WEDNESDAY TIMEFRAME /ESP TUES AND WED/ WITH THE APPROACH/ARRIVAL OF THAT NEXT UPPER LEVEL LOW PRESSURE SYSTEM...WITH HIGHS FALLING BACK INTO THE 60S FOR WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT WED MAY 18 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 324 PM CDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT...WITH A FEW SEVERE STORMS POSSIBLE ACROSS PARTS OF NORTH CENTRAL KANSAS. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ISOLATED STRONG STORM COULD LINGER DURING THURSDAY MORNING...PRODUCING HAIL TO THE SIZE OF NICKELS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS THURSDAY...GENERALLY ALONG AND SOUTH OF A LINE FROM YORK TO ELWOOD NEBRASKA. HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREATS...THOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY AND SATURDAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS ALONG AND EAST OF HIGHWAY 281. HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH WOULD BE THE PRIMARY HAZARDS...AND AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT ON FRIDAY. FINALLY...THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. TOO MUCH UNCERTAINTY EXISTS AT THIS TIME TO PINPOINT DETAILS REGARDING THE THREAT FOR ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED AFTER MIDNIGHT ACROSS NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
112 AM CDT THU MAY 19 2011
KSZ017-018-190645-
OSBORNE KS-ROOKS KS-
112 AM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSBORNE AND SOUTHEASTERN
ROOKS COUNTIES UNTIL 145 AM CDT...
AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLAINVILLE TO CODELL
TO NATOMA...AND MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
NATOMA...
WOODSTON...
ALTON...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3925 9950 3956 9909 3956 9900 3946 9881
3918 9870 3913 9885 3913 9930
TIME...MOT...LOC 0611Z 224DEG 35KT 3927 9931 3918 9916
3913 9901
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
122 AM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL PLAINVILLE 39.23N 99.30W
05/19/2011 E0.50 INCH ROOKS KS LAW ENFORCEMENT
&&
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
137 AM CDT THU MAY 19 2011
KSZ018-190700-
OSBORNE KS-
137 AM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE COUNTY UNTIL 200 AM
CDT...
AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO 7 MILES
NORTHEAST OF LURAY...AND MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ALTON...
OSBORNE...
PORTIS...
DOWNS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3940 9905 3957 9904 3956 9849 3913 9850
3913 9864
TIME...MOT...LOC 0637Z 208DEG 38KT 3945 9901 3920 9861
WESELYThe Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 06:57 UTC.
4 heavy rain, 3 hail, 2 flood, 1 tornado. Local standard time, as filed.
Storm total rainfall of 4.17 inches was reported by a CoCoRaHs observer.
Storm total rainfall of 3.17 inches was reported by a CoCoRaHs observer.
Storm total rainfall of 3.10 inches was reported by a CoCoRaHs observer.
The path of this weak tornado affected two farmsteads. Damage reported included a few broken trees, mangled cattle panels, feed bunks overturned, a hay shed moved 100 yards from its original location, and hay bales moved. A garage had some tin ripped from the roof and a light pole was broken in the yard.
Storm total rainfall accumulations of 2 to 4 inches were reported across the area. Water covered a few county roads and lowland flooding was also reported.
Storm total rainfall accumulations of 2 to 4 inches were reported across the area. Water covered a few county roads and lowland flooding was also reported.
Storm total rainfall of 3.10 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306376, 318185, 318186, 318187, 306378, 306379, 317417, 317534, 317536, 306383.